Look-alike Name Confusion

Michael J. Gaunt, PharmD
Published Online: Friday, August 1, 2008
Follow Pharmacy_Times:

Dr. Gaunt is a medication safety analyst and the editor of ISMP Medication Safety Alert! Community/Ambulatory Care Edition.



When faced with a poorly written prescription, pharmacists can use a number of strategies to avoid dispensing the wrong medication. These examples illustrate the problem and offer suggestions for educating staff about look-alike and soundalike drug name confusion.

Sudafed?Sotalol Mix-up

A community pharmacist recently received the prescription seen in Figure 1. The medication was initially interpreted as sotalol, an antiarrhythmic. The pharmacist noted, however, that sotalol is not available as an "LA" product and contacted the prescriber. It was discovered that the prescriber intended the patient to receive Sudafed (pseudoephedrine).

Figure 1

With the changes in the law regarding OTC stocking and dispensing of pseudoephedrine products, pharmacists may see more prescriptions for pseudoephedrine. Include the generic name and indication on pseudoephedrine prescriptions. If the indication is not included on the prescription, verify the medication's purpose (with the patient and/or prescriber) before dispensing. Encourage prescribers to adopt electronic prescribing technology to transmit prescription information.

Soriatane?Sonata Reporting Physician Mix-ups

A physician recently contacted ISMP about a medication error that involved her own mother. The reporter's mother is an elderly, non?English-speaking woman who relies on Soriatane (acitretin) to treat her severe psoriasis. She had been taking 25 mg daily, but the dermatologist reduced her dose to 10 mg daily and provided her with a new prescription, which was taken to the same pharmacy that dispensed prior Soriatane prescriptions. The handwritten prescription (Figure 2) was misinterpreted and dispensed as Sonata (zaleplon) 10 mg daily—a medication used for the short-term treatment of insomnia. Fortunately, the patient questioned her daughter about the significant change in capsule appearance and did not ingest the medication.

Taking Sonata instead of Soriatane would have placed her at increased risk for side effects, such as dizziness and sedation, and also would have left her psoriasis untreated. The order was confirmed with the dermatologist, who attributed the error to the pharmacy, but noted that the same error had occurred previously with one of his prescriptions.

Figure 2

Unfortunately, the daughter contacted us again the following month after the same error occurred when her mother presented a handwritten prescription from the same physician at the same pharmacy. Factors that contributed to both errors include handwritten drug name similarities, availability of both products in a 10-mg strength, and oncedaily dosing. Confirmation bias likely played a role, as the pharmacy supervisor noted that Sonata is dispensed much more frequently than Soriatane. To reduce these errors, the reporter recommended that prescribers include brand and generic names, as well as the indication, on prescriptions. She also mentioned the value of a pharmacist's review of the medication with the patient to reduce errors. We also would recommend that all practitioners better utilize information that has been provided to them. For example, knowing that his handwritten prescriptions contributed to at least 2 errors, the dermatologist should take preventive steps when prescribing Soriatane. Likewise, when new prescriptions are processed, pharmacists should review the patient profile to evaluate the appropriateness of the order and consider if the prescribed medication is within the typical scope of the physician's practice.



Related Articles
No Result Found
Latest Issues
$auto_registration$